Wisconsin, 2001

Damaging Winds in Wisconsin, April 12, 2001

April 12, 2001 · NWS GRB · 9 events in 6 counties and zones

Thunderstorms developed across east central Wisconsin in the warm sector of a surface weather system that was moving through the region. These storms caused strong winds aloft to reach the surface, knocking down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across east central Wisconsin in the warm sector of a surface weather system that was moving through the region. These storms caused strong winds aloft to reach the surface, knocking down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 11, 10:45 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 10:45 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 PM CDT WED APR 11 2001

SUSTAINED WIND SPEEDS HV COME DOWN IN MOST AREAS. HOWEVER...STG WINDS
CONT JUST ABV SFC...AND THEY MAY STILL WORK DOWN TO THE SFC AT TIMES. WL
CONT WIND ADV BUT ADJUST WORDING TO ACCOUNT FOR VARIABILITY IN WIND
SPEED.

.GRB...WIND ADVISORY TONIGHT
       WIZ013-020>022-030-031-035>040-045-048>050-

       GALE WARNING FOR NEARSHORE WATERS TONIGHT
       LMZ541>543-

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 11, 6:05 PM CST, 8 hours 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-120300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
705 PM CDT WED APR 11 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE FORECAST AREA.

THE GREATEST THREAT OF SEVERE STORMS WILL BE OVER CENTRAL WISCONSIN...
WHERE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE STILL
POSSIBLE. THE REST OF THE FORECAST AREA MAY EXPERIENCE STRONG GUSTY
WINDS...AND SMALL HAIL.

AN INTENSE STORM SYSTEM OVER SOUTHEAST NEBRASKA THIS EVENING IS FORECAST
TO MOVE NORTHEAST...REACHING SOUTHERN MINNESOTA BY MIDNIGHT. THE
SYSTEM WILL PULL A WARM FRONT INTO CENTRAL WISCONSIN...AND BRING
WARM...MOIST AND UNSTABLE AIR INTO THE REGION. THE COMBINATION OF
MOISTURE...LIFT AND INSTABILITY WILL LEAD TO WIDESPREAD THUNDERSTORMS
ACROSS THE REGION THIS EVENING. STRONG WIND SHEAR ALOFT MAY PRODUCE
ISOLATED TORNADOES...ESPECIALLY OVER CENTRAL WISCONSIN. FURTHERMORE...
ADDITIONAL HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OVER CENTRAL AND
EAST-CENTRAL WISCONSIN WHERE HEAVY RAINS HAVE ALREADY OCCURRED EARLIER
IN THE DAY.

SPOTTER GROUPS ACROSS NORTHEAST WISCONSIN SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS EVENING.

STAY TUNED FOR LATER STATEMENTS ABOUT THIS APPROACHING STORM SYSTEM.
DETAILS OF CURRENT SIGNIFICANT WEATHER CAN BE FOUND IN THE SHORT-TERM
FORECAST.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
April 12, 2:15 AM CST
Where
Waushara County, 3 mi E of Hancock
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.133, -89.450

Thunderstorm Wind, Wood

When
April 12, 2:16 AM CST
Where
Wood County, Wisc Rpds South Co A
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.367, -89.833

Thunderstorm Wind, Waushara

When
April 12, 2:45 AM CST
Where
Waushara County, Poy Sippi
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -89.000

Thunderstorm Wind, Portage

When
April 12, 2:45 AM CST
Where
Portage County, 7 mi NE of Stevens Pt
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -89.467

Thunderstorm Wind, Waupaca

When
April 12, 2:50 AM CST
Where
Waupaca County, Waupaca
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -89.067

Thunderstorm Wind, Waupaca

When
April 12, 3:00 AM CST
Where
Waupaca County, Manawa
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -88.917

Thunderstorm Wind, Winnebago

When
April 12, 3:05 AM CST
Where
Winnebago County, 10 mi N of Oshkosh
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -88.550

Thunderstorm Wind, Outagamie

When
April 12, 3:08 AM CST
Where
Outagamie County, Hortonville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.333, -88.633

Thunderstorm Wind, Outagamie

When
April 12, 3:10 AM CST
Where
Outagamie County, Black Creek
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -88.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242345, 5242346, 5242347, 5242348, 5242351, 5242352, 5242349, 5242350, 5242353.